Publish in this journal
Journal Information
Vol. 55. Issue 1.
Pages 52 (January 2019)
Vol. 55. Issue 1.
Pages 52 (January 2019)
Scientific Letter
DOI: 10.1016/j.arbr.2018.03.008
Full text access
Lactic Acidosis and Asthma Exacerbation
Acidosis láctica y agudización del asma
Visits
34
María J. Martínez-Tébara, Alina C. Bodanb, Eduardo García-Pachónc,d,
Corresponding author
eduardo.garciap@umh.es

Corresponding author.
a Servicio de Medicina Intensiva, Hospital General Universitario de Elche, Elche, Alicante, Spain
b Unidad de Medicina Familiar y Comunitaria, Hospital General Universitario de Elche, Elche, Alicante, Spain
c Sección de Neumología, Hospital General Universitario de Elche, Elche, Alicante, Spain
d Departamento de Medicina Clínica, Universidad Miguel Hernández de Elche, Elche, Alicante, Spain
This item has received
34
Visits
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
To the Editor:

A relatively frequent observation during the treatment of asthma exacerbations is a transient rise in serum lactate (hyperlactatemia), unrelated with PaO2 or PaCO2, that may cause lactic acidosis.1–3 Little is known about the clinical impact of this metabolic phenomenon, despite the fact that lactic acidosis can produce symptoms that interfere in the assessment of asthma exacerbations.

Lactate or lactic acid is produced from pyruvate as an end product of glycolysis in anaerobic conditions. An increase in lactate can cause lactic acidosis, which exists in 2 forms: type A due to hypoxia and hypoperfusion, and type B, which is caused by other mechanisms, and is associated with multiple situations such as liver disease or malignancy, or the use of drugs such as metformin and adrenaline.4

We report the case of a 41-year-old woman, diagnosed with bronchial asthma and chronic urticaria, who presented lactic acidosis during treatment of an asthma exacerbation. The patient had made frequent visits to the emergency department, and had been hospitalized several times in the previous year. She received regular treatment with beta-adrenergic agonists, long-acting anticholinergics, and inhaled corticosteroids, and courses of oral corticosteroids, montelukast, antihistamines, and omalizumab. She presented to the emergency department with intense dyspnea and wheezing, and was treated with systemic corticosteroids and nebulized salbutamol (5mg) and ipratropium bromide (0.5mg), repeated on several occasions due to persistence of the dyspnea and severe tachypnea. Arterial blood gases after 2 nebulizations revealed pH 7.31, PaCO2 41mmHg, PaO2 128mmHg, bicarbonate 20.4mmol/l, base excess −4.9mmol/l, and lactate 5.7mmol/l (normal: <2.2mmol/l). Arterial blood gases performed in the following hours, with the same treatment but with the addition of benzodiazepines, showed a rapid normalization of pH and lactate, which fell to 2.2 and 0.6 mmol/l, respectively. The patient did not present hypoxemia, hypotension, or other alterations associated with hyperlactatemia.4

It has been postulated that hyperlactatemia in asthma may be associated with the endogenous production of catecholamines generated during exacerbations, or with respiratory muscle fatigue that occurs during these events, due to the increased demand for oxygen.3 However, evidence has shown that these are not the main mechanisms involved, since lactic acidosis also occurs in patients with muscle relaxation induced by beta-adrenergic drugs5 The most recent data suggest that the increase in lactate is associated with the use of these beta-adrenergic agents,2,3 although a previous hyperadrenergic state may predispose to elevated lactate levels.1 Data to support the direct role of beta-2 agonists in hyperlactatemia include evidence that nebulized salbutamol in healthy individuals also causes serum lactate levels to rise,6 and that intentional overdose with salmeterol has been associated with lactic acidosis.7 In a study of patients treated for severe asthma exacerbations, lactate levels in blood were associated with plasma levels of salbutamol.8 However, hyperlactatemia does not appear to have prognostic significance, since it has not been associated with an increased risk of hospitalization or relapse.8

From a clinical perspective, it is interesting to note the paradoxical situation of patients who develop lactic acidosis, who, in spite of improving bronchospasm, present greater tachypnea and respiratory difficulty, as a compensatory mechanism for the acidosis. This situation may lead to the administration of higher doses of salbutamol, resulting in an effect contrary to expected.3,8 The intense tachypnea observed in our patient may be related with the attempt to achieve respiratory compensation for lactic acidosis which resolved rapidly, despite the continued administration of nebulized salbutamol. In these cases, it is particularly useful to confirm response to bronchodilators and to avoid confusing compensatory tachypnea with poor evolution of the asthma, with the use of peak expiratory flow measurements,3,8 a parameter that is often overlooked in emergency departments.9,10

References
[1]
G.J. Rodrigo, C. Rodrigo.
Elevated plasma lactate level associated with high dose inhaled albuterol therapy in acute severe asthma.
Emerg Med J, 22 (2005), pp. 404-408
[2]
G.A. Raimondi, S. Gonzalez, J. Zaltsman, G. Menga, H.J. Adrogué.
Acid-base patterns in acute severe asthma.
J Asthma, 50 (2013), pp. 1062-1068
[3]
G.J. Rodrigo.
Serum lactate increase during acute asthma treatment. A new piece of the puzzle.
Chest, 145 (2014), pp. 6-7
[4]
J.A. Kraut, N.E. Madias.
Lactic acidosis.
N Engl J Med, 371 (2014), pp. 2309-2319
[5]
C.A. Manthous.
Lactic acidosis in status asthmaticus. Three cases and review of the literature.
Chest, 119 (2001), pp. 1599-1602
[6]
T. Zitek, N. Cleveland, A. Rahbar, J. Parker, C. Lim, S. Elsbecker, et al.
Effect of nebulized albuterol on serum lactate and potassium in healthy subjects.
Acad Emerg Med, 23 (2016), pp. 718-721
[7]
A. Manara, P. Hantson, D. Vanpee, F. Thys.
Lactic acidosis following intentional overdose by inhalation of salmeterol and fluticasone.
CJEM, 14 (2012), pp. 378-381
[8]
L.M. Lewis, I. Ferguson, S.I. House, K. Aubuchon, J. Schneider, K. Johnson, et al.
Albuterol administration is commonly associated with increases in serum lactate in patients with asthma treated for acute exacerbation of asthma.
Chest, 145 (2014), pp. 53-59
[9]
D. Hodgson, S.E. Rudkin, J.A. Oman, J. Fisher.
The frequency of reevaluation or peak flow meter documentation in acute asthma exacerbations in the emergency department: are we treating in accordance with NIH/NAEPP guidelines?.
Cal J Emerg Med, 6 (2005), pp. 58-61
[10]
G. Claret Teruel, N. Bilbao Meseguer, J. Valverde-Molina, J. Korta Murua, J.V. Sotoca Fernández, J. Sánchez Echániz.
Grupo de Trabajo de Patología Respiratoria de la Sociedad Española de Urgencias Pediátricas. Crisis asmática en los servicios de urgencias en España: ¿cuál es nuestra práctica habitual?.
An Pediatr (Barc), 78 (2013), pp. 216-226

Please cite this article as: Martínez-Tébar MJ, Bodan AC, García-Pachón E. Acidosis láctica y agudización del asma. Arch Bronconeumol. 2019;55:52.

Copyright © 2018. SEPAR
Idiomas
Archivos de Bronconeumología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.